Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS Green Bay, WI

July 6, 2020Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 6, 2020, 8:27 PM CDT for Waushara County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 8:27 PM CDT (01:27 UTC)
Expired
Jul 6, 2020, 9:15 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 113 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KGRB 070127
SVRGRB
WIC137-070215-
/O.NEW.KGRB.SV.W.0027.200707T0127Z-200707T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
827 PM CDT Mon Jul 6 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Western Waushara County in central Wisconsin...

* Until 915 PM CDT.

* At 826 PM CDT, a severe thunderstorm was located near Plainfield,
  or 16 miles west of Wautoma, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wautoma, Plainfield, Silver Lake, Dakota, Wild Rose, Richford,
  Coloma and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4424 8960 4424 8920 4398 8919 4398 8960
TIME...MOT...LOC 0126Z 268DEG 16KT 4416 8960 

HAIL...0.75IN
WIND...60MPH
 
$$

EB
2 follow-up statements
279 
WWUS53 KGRB 070147
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
847 PM CDT Mon Jul 6 2020

WIC137-070215-
/O.CON.KGRB.SV.W.0027.000000T0000Z-200707T0215Z/
Waushara WI-
847 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN WAUSHARA COUNTY...

At 846 PM CDT, a severe thunderstorm was located near Plainfield, or
8 miles west of Wautoma, moving east at 20 mph.

HAZARD...60 mph wind gusts,penny size hail and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wautoma, Plainfield, Silver Lake, Dakota, Wild Rose, Richford, Coloma
and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4424 8960 4424 8920 4398 8919 4398 8960
TIME...MOT...LOC 0146Z 269DEG 18KT 4412 8946 

HAIL...0.75IN
WIND...60MPH
 
$$

EB
113 
WWUS53 KGRB 070209
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
909 PM CDT Mon Jul 6 2020

WIC137-070219-
/O.EXP.KGRB.SV.W.0027.000000T0000Z-200707T0215Z/
Waushara WI-
909 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAUSHARA COUNTY WILL
EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4424 8960 4424 8920 4398 8919 4398 8960
TIME...MOT...LOC 0209Z 268DEG 16KT 4412 8933 

$$

EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:06 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 6, 7:06 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
706 PM CDT Mon Jul 6 2020

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 218 PM CDT Mon Jul 6 2020

Remaining rather hot and humid with scattered thunderstorms at
times through Friday, then a little cooler and much less humid
next weekend.

A fairly typical summertime upper pattern was in place across
North America. The subtropical ridge was stretched out from the
Atlantic to the southwest CONUS, with a weakness in the ridging over
the Gulf States. To the north, a modestly strong fairly low-
amplitude belt of westerlies was located from the Pacific
Northwest across the far northern CONUS and southern Canada.
The current pattern will persist for a few more days, then an
upper anticyclone will consolidate within the ridge over the Four
Corners region. As the anticyclone expands north and nudges the
westerlies over western North America northward into Canada,
troughing will gradually increase over the eastern CONUS. The
result will be a northwest upper flow across the forecast area by
the weekend.

The upper pattern favors very warm and humid conditions
for several more days, then the humidity will return to more
comfortable levels and temperatures will drop back closer to (but
probably still a little above) normal as the upper flow turns
northwest late in the week and during the weekend. Precipitation
amounts are likely to vary considerably in time and space. When
considering the precipitation averaged across the whole area and
totaled for the entire period, the overall pattern probably
supports near to slightly above normal rainfall.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 218 PM CDT Mon Jul 6 2020

The main forecast challenge remains on precipitation trends right
through Tuesday afternoon as several weather features combine with
daytime heating/humid conditions persist.

The 19Z MSAS surface analysis showed a weak cold front that
stretched from north-central MN southwest into southeast SD.
Otherwise, the surface features over the Great Lakes were rather
diffuse. Daytime heating, combined with a mid-level shortwave and
several outflow/lake breeze boundaries, had generated scattered
convection across much of WI this afternoon.

Ongoing convection will dissipate somewhat by mid-evening as we
lose daytime heating. However, the approach of the cold front,
coupled with another mid-level shortwave, will allow for
additional showers/thunderstorms to move through the forecast area
into the overnight hours. We will continue to watch for stronger
storms into this evening as shear increases a bit, especially
across northern WI. Exactly how far south the cold front can get
will determine how long to hang on precipitation chances
overnight. Northern WI should begin to dry out, but central/east-
central WI may be close enough to the front such that chance pops
would need to be carried well into the early morning hours. Min
temperatures to range from the lower to middle 60s north-central
WI, to around 70 degrees east-central WI.

The cold front is forecast to stall somewhere over southern WI on
Tuesday. Meanwhile, models show a shortwave trough to move into
the western Great Lakes region Tuesday afternoon. CAPE values
reach 1-2K J/KG during the afternoon with weak shear at 20-25
knots. Plenty of low-level moisture still in the vicinity with dew
points in the 60-70 degree range (highest central/east-central)
and PW values at around 1.5 inches over east-central WI.
Anticipate at least scattered showers/thunderstorms to develop,
primarily south of Highway 29. Northern WI will still see a chance
of showers/storms, but this activity to be more spotty in nature.
Do not expect the severe risk to be above marginal based on the
weak shear. Small hail, gusty winds and heavy rain will be
possible. Max temperatures to range from the lower 80s north-
central, upper 80s east-central WI (cooler lakeside).

.LONG TERM...Tuesday Night Through Monday
Issued at 218 PM CDT Mon Jul 6 2020

Diurnally driven convection on Tuesday could linger past 00Z, so
added slight chance PoPs for the evening. Diurnal destabilization
will probably support some convection on Wednesday, though
coverage will be limited by a lack of large scale support as
ridging shifts through the area. Stuck with the standard
initialization grids which had slight chance PoPs across north-
central Wisconsin, though may need to expand those to other areas
as the lake breeze or other local effects may be sufficient to
kick off isolated storms.

The potential for more widespread convection will be higher
Wednesday evening through Thursday evening as a frontal boundary
drops south into the area and a significant shortwave crosses the
region. Some of the ingredients for a more substantial severe
storm threat appear to be in place, though the latest runs of the
models don't appear especially ominous. The severe risk will
probably depend on smaller scale details of the pattern which are
still difficult to ascertain this far in advance.

Precipitation chances will be minimal Friday into the upcoming
weekend as the northwest upper flow develops and the reservoir of
very moisture rich air get shunted southwest of the area.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 704 PM CDT Mon Jul 6 2020

A couple broken bands of showers and a few embedded thunderstorms
will continue to slowly weaken this evening as they move east
across central and eastcentral Wisconsin. Brief MVFR cigs and
vsbys may accompany some of the embedded stronger cells.
Thunderstorm outflow racing out ahead of the eastern most band may
impact GRB and ATW TAF sites around 01 UTC with a wind shift to
the northwest and gusts to around 25 to 30 kts.

By 06Z the activity should push out of the area followed by some
patchy ground fog over parts of central and northcentral Wisconsin
where a bit more rainfall occurred.

Generally VFR conditions should prevail after 12 UTC Tuesday, with
perhaps a few isolated showers or thunderstorms redeveloping after
18 UTC in the vicinity of a weak cold front, especially south of
Interstate 29. Confidence too low on coverage and location to
explicitly mention in 00Z TAFs.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Kallas
LONG TERM......Skowronski
AVIATION.......ESB
Hazardous weather outlook, Jul 6, 2:22 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
222 PM CDT Mon Jul 6 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
222 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through mid-evening. A few
of the storms could be severe, with isolated damaging wind gusts,
hail, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Hot and humid weather will continue through Thursday. Be sure to
stay hydrated and safe in the heat.

Isolated to scattered thunderstorms are expected at times through
the rest of the work week. The strongest storms will be capable
of producing briefly gusty winds and torrential rainfall.
Conditions may be favorable for severe storms on Thursday. Be sure
to monitor later forecasts for more detailed information.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward any reports of wind damage,
hail, or rainfall totals over an inch to the National Weather
Service in Green Bay.

LMZ521-522-541>543-071930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
222 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Isolated thunderstorms are expected through mid-evening. Any of
these storms may pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Isolated to scattered thunderstorms are expected at times
through the rest of the work week. Any thunderstorms that develop
will pose a hazard to boaters on the lake and bay.

Kallas/Skowronski

In the hours before

Local storm report, Jul 6, 7:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
714 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     HAZELHURST              45.79N 89.71W
07/06/2020                   ONEIDA             WI   LAW ENFORCEMENT

            1 TREE DOWN.

&&

GENEB
Special weather statement, Jul 6, 7:19 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
719 PM CDT Mon Jul 6 2020

WIZ035-070115-
Wood WI-
719 PM CDT Mon Jul 6 2020

...STRONG THUNDERSTORMS MOVING INTO WOOD COUNTY...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Shortville to 9 miles
southwest of Babcock to 7 miles northeast of Cashton. Movement was
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Vesper, Arpin and Cranmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 9032 4456 8985 4451 8984 4451 8983
      4425 8972 4425 9032
TIME...MOT...LOC 0018Z 263DEG 24KT 4442 9044 4424 9030 4385 9073

Kallas
Local storm report, Jul 6, 7:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
745 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             BANCROFT                44.31N 89.51W
07/06/2020  M0.88 INCH       PORTAGE            WI   TRAINED SPOTTER

0715 PM     HEAVY RAIN       S PLOVER                44.45N 89.53W
07/06/2020  M1.46 INCH       PORTAGE            WI   CO-OP OBSERVER

            RAIN FELL BETWEEN 645 PM AND 715 PM. HEAVY PONDING IN
            GRASSY AREAS AND DITCHES FILLED.

0655 PM     HEAVY RAIN       HAZELHURST              45.79N 89.71W
07/06/2020  M2.31 INCH       ONEIDA             WI   TRAINED SPOTTER

            RAIN FELL BETWEEN 605 PM AND 655 PM.

&&

HYKIN
Special weather statement, Jul 6, 7:48 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
748 PM CDT Mon Jul 6 2020

WIZ073-074-070115-
Southern Oconto County-Southern Marinette County-
748 PM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARINETTE AND CENTRAL
OCONTO COUNTIES...

At 746 PM CDT, a strong thunderstorm was located 8 miles north of
Oconto, or 13 miles southwest of Marinette, moving northeast at 20
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marinette, Menominee, Oconto, Peshtigo, Porterfield, Coleman,
Harmony, Cullen and County Line.

LAT...LON 4491 8751 4496 8758 4494 8759 4493 8754
      4493 8771 4490 8777 4486 8777 4484 8789
      4506 8804 4523 8773 4517 8774 4511 8766
      4509 8759 4514 8760 4514 8759 4508 8752
      4497 8758 4492 8751 4495 8744 4493 8743
TIME...MOT...LOC 0046Z 247DEG 18KT 4501 8789

EB
Special weather statement, Jul 6, 7:48 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
748 PM CDT Mon Jul 6 2020

WIZ073-074-070115-
Southern Oconto County-Southern Marinette County-
748 PM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARINETTE AND CENTRAL
OCONTO COUNTIES...

At 747 PM CDT, a strong thunderstorm was located 8 miles southeast of
Pound, or 12 miles west of Marinette, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Oconto, Peshtigo, Porterfield, Harmony, Cullen and County Line.

LAT...LON 4483 8796 4510 8800 4522 8773 4521 8773
      4520 8774 4517 8774 4515 8770 4514 8769
      4499 8764
TIME...MOT...LOC 0047Z 261DEG 17KT 4503 8788

EB
Special weather statement, Jul 6, 8:08 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
808 PM CDT Mon Jul 6 2020

WIZ045-070145-
Waushara-
808 PM CDT Mon Jul 6 2020

...STRONG THUNDERSTORMs WILL AFFECT WAUSHARA COUNTY...

At 807 PM CDT, strong thunderstorms were located 8 miles west of
Plainfield, or 16 miles southeast of Wisconsin Rapids, moving east
at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wautoma, Redgranite, Plainfield, Napowan Scout Camp, Silver Lake,
Pine River, Dakota, Mount Morris, Saxeville and Wild Rose.

LAT...LON 4398 8960 4424 8960 4424 8905 4398 8898
TIME...MOT...LOC 0107Z 269DEG 20KT 4419 8967

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:19 PM CDTSpecial Weather StatementGRBWood56 min
Jul 6, 7:48 PM CDTSpecial Weather StatementGRBOconto27 min
Jul 6, 8:08 PM CDTSpecial Weather StatementGRBWaushara37 min
Jul 6, 8:54 PM CDTSpecial Weather StatementGRBDoor, Kewaunee51 min
Jul 6, 10:23 PM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc37 min
Jul 6, 10:45 PM CDTSpecial Weather StatementGRBBrown, Kewaunee, Manitowoc30 min
Jul 6, 10:47 PM CDTSpecial Marine WarningGRB88 min
Jul 7, 2:26 PM CDTSpecial Weather StatementGRBWood49 min
Jul 7, 3:10 PM CDTSpecial Weather StatementGRBPortage50 min
Jul 7, 3:29 PM CDTSpecial Weather StatementGRBManitowoc46 min
Jul 7, 4:06 PM CDTSpecial Weather StatementGRBWood39 min
Jul 7, 4:44 PM CDTSpecial Weather StatementGRBWinnebago31 min
Jul 7, 5:05 PM CDTSpecial Weather StatementGRBCalumet25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.